Illinois, 2015Damaging Wind in Illinois, May 24, 2015
May 24, 2015 · NWS ILX · 1 event in 1 county or zone
An approaching storm system triggered a round of showers and thunderstorms across central Illinois during the late evening of May 24th into the early morning of May 25th. A few of the storms produced damaging wind gusts of around 60 mph across portions of DeWitt County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching storm system triggered a round of showers and thunderstorms across central Illinois during the late evening of May 24th into the early morning of May 25th. A few of the storms produced damaging wind gusts of around 60 mph across portions of DeWitt County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 24, 7:59 PM CST, 3 hours 1 minute earlier.
Area forecast discussion, May 24, 7:59 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
859 PM CDT SUN MAY 24 2015
.UPDATE...
ISSUED AT 859 PM CDT SUN MAY 24 2015
A SHORTWAVE UPPER LEVEL PRESSURE TROUGH WILL EJECT NORTHEASTWARD
FROM EASTERN KS TOWARD NW IL OVERNIGHT PROMOTING A STRONG LOW
LEVEL JET THROUGH WESTERN ILLINOIS AND ASSOCIATED 0-6 KM BULK
SHEAR INTO WESTERN ILLINOIS. COMBINED WITH INSTABILITY TO AROUND
1000 J/KG CAPE...SEVERE THUNDERSTORMS REMAIN POSSIBLE FROM ABOUT
MIDWAY BETWEEN I-55 AND I-57 WESTWARD THROUGH THE EVENING. AN
ISOLATED TORNADO STILL NOT OUT OF THE QUESTION WITH ANY ROTATING
STORMS...AND A TORNADO WATCH IS IN EFFECT FOR THESE AREAS UNTIL 1
A.M. INSTABILITY WILL WANE OVERNIGHT AS NIGHTTIME COOLING
DEVELOPS. NEVERTHELESS...SHOWERS AND THUNDERSTORMS WILL BECOME
LIKELY ACROSS CENTRAL ILLINOIS OVERNIGHT AS LIFT ASSOCIATED WITH
THE SHORTWAVE CROSSES THE REGION. IN THE WARM HUMID AIR MASS
BEHIND A WARM FRONT THAT CROSSED EARLIER TODAY...LOWS IN THE MID
AND UPPER 60S CAN BE EXPECTED...AND BREEZY WINDS 15-20 MPH
CONTINUING. NO MAJOR UPDATES EXPECTED THIS EVENING EXCEPT SHORT
TERM ADJUSTMENTS FOR CURRENT CONVECTIVE TRENDS AND
TEMPERATURES/WIND TRENDS.
&&
.SHORT TERM...(TONIGHT)
ISSUED AT 230 PM CDT SUN MAY 24 2015
THUNDERSTORMS ARE BEGINNING TO BECOME MORE WIDESPREAD ACROSS
CENTRAL/SOUTHERN MISSOURI IN CONJUNCTION WITH A MESOSCALE CONVECTIVE
VORTEX (MCV) GENERATED BY AN UPSTREAM STORM COMPLEX LAST NIGHT.
THESE CELLS ARE LIFTING MAINLY NORTHWARD AND WILL STAY WEST OF THE
MISSISSIPPI RIVER LATE THIS AFTERNOON INTO THE EVENING. FURTHER
EAST...WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
WESTERN HALF OF THE KILX CWA...HOWEVER WEAK WIND SHEAR AND AN
OVERALL LACK OF FORCING WILL KEEP AREAL COVERAGE TO A MINIMUM INTO
THE EARLY EVENING. STRONGER FORCING WILL GRADUALLY ARRIVE AS A
SHORT-WAVE TROUGH EVIDENT ON 19Z/2PM WATER VAPOR IMAGERY ACROSS
TEXAS LIFTS NORTHWARD INTO THE REGION LATER THIS EVENING. HIGH-RES
MODELS CONTINUE TO DELAY THE ONSET OF WIDESPREAD CONVECTION...WITH
THE LATEST HRRR SUGGESTING THAT E/NE PARTS OF THE CWA WILL LIKELY
REMAIN DRY UNTIL AFTER MIDNIGHT. HAVE TAILORED RAIN CHANCES
ACCORDINGLY...WITH LIKELY POPS GRADUALLY OVERSPREADING ALL LOCATIONS
SOUTHWEST OF A BLOOMINGTON TO PARIS LINE DURING THE EVENING...THEN
FURTHER NORTHEAST ACROSS THE REMAINDER OF THE AREA OVERNIGHT.
DESPITE ARRIVAL OF STRONGER LIFT ASSOCIATED WITH TEXAS
WAVE...WANING INSTABILITY AFTER SUNSET WILL PREVENT WIDESPREAD
SEVERE WEATHER FROM MATERIALIZING...ALTHOUGH A FEW CELLS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.
.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 230 PM CDT SUN MAY 24 2015
SHORT-WAVE TROUGH WILL EXTEND FROM NORTHERN MISSOURI TO SOUTHERN
ILLINOIS BY 12Z MON...THEN WILL QUICKLY LIFT NORTHWARD INTO THE
GREAT LAKES BY MIDDAY. ONCE FEATURE PASSES...SHORT-WAVE RIDGING
IN ITS WAKE WILL CREATE SYNOPTIC SUBSIDENCE AND A DRY AFTERNOON.
WILL STILL NEED TO WATCH FOR POTENTIAL MESOSCALE BOUNDARIES FROM
THE OVERNIGHT CONVECTION...AS THESE COULD POSSIBLY TRIGGER
ADDITIONAL STORMS LATER IN THE DAY AS THE AIRMASS BECOMES
MODERATELY UNSTABLE. AT THIS TIME...THINK SUBSIDENCE AND
MID-LEVEL DRYING BEHIND THE WAVE WILL PREVENT CONVECTION...SO
WILL GO WITH A DRY FORECAST IN THE AFTERNOON. MAIN STORY ON
MONDAY WILL BE THE WINDY AND VERY WARM CONDITIONS. MODELS ARE
SHOWING A 50-55KT 925MB JET DEVELOPING FROM THE OZARKS TO THE
SOUTHERN GREAT LAKES LATER TONIGHT. AS MIXING BEGINS TO TAKE
PLACE MONDAY MORNING...SOME OF THIS HIGHER MOMENTUM AIR WILL BE
TRANSFERRED TO THE SURFACE RESULTING IN GUSTS OF 30-35MPH.
THANKS TO THE STRONG SOUTHWESTERLY WINDS AND CLEARING
SKIES...HIGH TEMPERATURES WILL SOAR WELL INTO THE 80S.
THE NEXT UPSTREAM SHORT-WAVE CURRENTLY OVER ARIZONA WILL ROUND THE
BASE OF THE ROCKIES TROUGH AND LIFT INTO ILLINOIS ON TUESDAY.
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE STRENGTH AND TIMING
OF THIS FEATURE. WILL BRING POPS BACK INTO THE PICTURE AFTER
MIDNIGHT MONDAY NIGHT...THEN WILL GO LIKELY ACROSS THE BOARD ON
TUESDAY. LATEST DAY 3 CONVECTIVE OUTLOOK FROM SPC FEATURES A SLIGHT
RISK FOR SEVERE ALONG/SOUTH OF I-70 ON TUESDAY...HOWEVER WIDESPREAD
CONVECTION IN THE MORNING WILL LIKELY LIMIT INSTABILITY FOR MUCH OF
THE DAY. LATEST NAM SHOWS SBCAPES INCREASING TO 1500J/KG ACROSS THE
SE CWA LATE IN THE DAY...WHILE 0-6KM SHEAR REMAINS QUITE WEAK AT
AROUND 25KT. WHILE ISOLATED STRONG STORMS CANNOT BE RULED
OUT...WIDESPREAD SEVERE WEATHER SEEMS UNLIKELY IN THE OUTLOOK AREA.
ONCE THIS WAVE EXITS THE REGION...FORCING ONCE AGAIN BECOMES MEAGER
FOR THE REMAINDER OF THE WEEK. A SUBTLE WAVE MAY PASS THROUGH
ILLINOIS ON WEDNESDAY...SO HAVE MAINTAINED LOW CHANCE POPS AT THAT
TIME. THURSDAY STILL APPEARS TO BE THE OVERALL DRIEST DAY OF THE
WEEK...WITH ONLY SLIGHT CHANCE POPS AND HIGH TEMPS WELL INTO THE
80S. BY THE END OF THE WEEK...A MORE SIGNIFICANT NORTHERN-STREAM
WAVE WILL BEGIN PUSHING A COLD FRONT TOWARD ILLINOIS. STILL SOME
MODEL DISCREPANCY WITH THE TIMING OF THAT PROCESS...BUT TRENDS ARE
SUGGESTING ENHANCED RAIN CHANCES WILL HOLD OFF UNTIL FRIDAY NIGHT
THROUGH SUNDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 701 PM CDT SUN MAY 24 2015
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP TOWARD CENTRAL
ILLINOIS THIS EVENING...WITH THE FIRST THREE TAF SITES LIKELY TO
BE AFFECTED KSPI-KPIA-KBMI DUE TO THUNDERSTORM DEVELOPMENT FROM
THE WEST...WHILE KDEC-KCMI LIKELY TO BE AFFFECTED LATER IN THE
EVENING AS THUNDERSTORM ACTIVITY FROM THE SOUTH OR WEST CONVERGES
ON THE AREA. PRIMARILY VFR CONDITIONS EXPECTED DESPITE SCATTERED
SHRA/TSRA THROUGH THE NIGHT...HOWEVER LOCAL IFR/MVFR VSBY AND
MVFR CIGS POSSIBLE IN ISOLD STRONGER TSRA. DIMINISHING
THUNDERSTORM ACTIVITY EARLY IN THE MORNING RESULTING IN VFR
CONDITIONS AFTER 15-18Z THROUGH THE AFTERNOON. WINDS S 15-20 WITH
GUSTS 20-25 KTS OR HIGHER IN VICINITY OF TSRA...DECREASING TO
AROUND 15 KTS FOR MONDAY AFTERNOON.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...ONTON
SHORT TERM...BARNES
LONG TERM...BARNES
AVIATION...ONTON
Hazardous weather outlook, May 24, 6:47 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT SUN MAY 24 2015
ILZ027>031-036>038-040>043-047>053-251200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
747 PM CDT SUN MAY 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL INCREASE ACROSS THE AREA THIS EVENING. A FEW
OF THE STORMS LATE THIS EVENING MAY PRODUCE STRONG WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL IN EXCESS OF 1 INCH. AN ISOLATED TORNADO
IS ALSO POSSIBLE ACROSS WEST CENTRAL ILLINOIS. A TORNADO WATCH IS
IN EFFECT UNTIL 1 A.M.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LINGERING THUNDERSTORMS ON MEMORIAL DAY SHOULD END BEFORE MIDDAY.
CHANCES FOR THUNDERSTORMS WILL RETURN FOR LATE MONDAY NIGHT
THROUGH TUESDAY NIGHT...THEN AGAIN THURSDAY NIGHT INTO SATURDAY.
AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
THIS EVENING.
ILZ044>046-054>057-061-251200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
747 PM CDT SUN MAY 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL INCREASE ACROSS THE AREA TONIGHT. WHILE THESE
ARE NOT EXPECTED TO BE SEVERE...A FEW OF THE STORMS MAY PRODUCE
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LINGERING THUNDERSTORMS ON MEMORIAL DAY SHOULD END BEFORE MIDDAY.
CHANCES FOR THUNDERSTORMS WILL RETURN LATE MONDAY NIGHT AND
CONTINUE THROUGH WEDNESDAY...THEN RETURN AGAIN LATE IN THE WEEK.
AT THIS TIME...THESE ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-251200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
747 PM CDT SUN MAY 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL MOVE INTO THE AREA TONIGHT. WHILE THESE ARE
NOT EXPECTED TO BECOME SEVERE...THEY MAY CONTAIN GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODIC STORMS WILL CONTINUE INTO MEMORIAL DAY...WITH THE THREAT
DIMINISHING DURING THE AFTERNOON. THESE ARE NOT EXPECTED TO BE
SEVERE.
PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN LATE MONDAY NIGHT
AND CONTINUE THROUGH WEDNESDAY...WITH ADDITIONAL STORMS LATE IN
THE EEK. AT THIS TIME...IT APPEARS THAT TUESDAY WILL HAVE THE
BEST CHANCE OF SEEING ANY SEVERE WEATHER...WITH THE MAIN THREAT
BEING LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ONTON
Thunderstorm Wind, De Witt
- When
- May 24, 11:00 PM CST to 11:30 PM CST
- Where
- De Witt County, Clinton to Farmer City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -88.950
Numerous trees and tree branches were blown down across DeWitt County from Clinton to Farmer City. More than 2000 residents lost power.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Mexico, May 24, 20153 deaths · 3 injured · 1 event
- Tornadoes and Flash Flood in Kansas, May 24 to 25, 2015$1.0 million · EF2 · 33 events
- Damaging Winds in Mississippi, May 24, 20151 death · 2 injured · 50 kt wind · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 24 to 25, 20152 injured · $737,000 · EF1 · 46 events
- Tornado in Illinois, May 24, 2015$30,000 · EF2 · 1 event
- Flash Flooding and Flooding in Wyoming, May 24 to 26, 2015$1.9 million · 9 events
- Tornadoes and Damaging Winds in Texas, May 24 to 25, 2015$600,000 · EF1 · 8 events
- Tornadoes and Flash Flood in Missouri, May 24 to 27, 2015$486,000 · EF1 · 9 events
- Tornado and Damaging Winds in Texas, May 24, 20154 injured · $345,000 · EF0 · 7 events
- Tornado and Flash Flooding in Mississippi, May 24 to 27, 2015$260,000 · EF0 · 34 events
- Rip Currents in Florida, May 24 to 26, 20159 injured · 6 events
- Flash Flooding and Hail in Utah, May 24 to 28, 2015$102,000 · 1.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578647.